MAUDE Adverse Event Report: THE SPECTRANETICS CORPORATION SPECTRANETICS TIGHTRAIL ROTATING DILATOR SHEATH; DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION

THE SPECTRANETICS CORPORATION SPECTRANETICS TIGHTRAIL ROTATING DILATOR SHEATH; DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Model Number 545-511
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pleural Effusion (2010); Perforation of Vessels (2135); Great Vessel Perforation (2152)
Date of Event 02/10/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was discarded, thus no investigation could be completed.Although the tight rail device malfunctioned in the procedure (was unable to actuate after being used), the malfunction was unrelated to the perforation that occurred.
 
Event or Problem Description
A lead extraction procedure commenced to remove a right atrial (ra) and a right ventricular (rv) lead due to endocarditis (both leads originally implanted in 2010).A baseline effusion was noted prior to the case.Spectranetics lead locking devices (llds) were inserted into each lead and were used to provide traction; however neither lld reached the tips of the leads.The physician began by using a spectranetics 14f glidelight laser sheath to attempt removal of the ra lead.However, the device became stuck at the superior vena cava (svc)/ra junction and could not be retracted back.Several maneuvers were performed to free the glidelight device from the lead and eventually it freed (mdr #1721279-2022-00043).The physician then switched to a spectranetics 11f tight rail rotating dilator sheath to attempt extraction of the ra lead, which was successfully removed.Attempting rv lead removal, the tight rail device was advanced to approximately the same region as where the glidelight device became stuck.It was very difficult to make progress through this area.It was suggested to remove the tight rail device from the patient, flush it and test the blade mechanism.After noting that it appeared the tight rail device's blades weren't actuating, the physician decided to use a 13f tight rail device.However, after the device was opened and prepped but not used, an effusion was noted on transesophageal echocardiography (tee) that was larger than at baseline.The patient's blood pressure began to drop, then a complete loss of blood pressure occurred followed by a loss of heart rate.Rescue efforts began immediately, including initiating cpr, alerting the surgeon, administering blood, and using rescue balloon.When the surgeon arrived, cpr was withdrawn, and it was noted the patient had a blood pressure and a heart rhythm.Interventions continued, including holding pressure due to bleeding at the pacemaker pocket, checking again for effusion (none present), withdrawing rescue balloon, observing patient, and performing multiple venograms.There were no obvious signs of a perforation in the svc or innominate veins, but there was a small area of staining within the svc, which the surgeon believed could be a perforation of the azygos vein.The patient remained stable and the physician chose to abandon the rv lead within the patient.The physician did not attempt to unlock the lld and remove it from the rv lead prior to cutting the lead, so the rv lead with the lld contained within the lead were both cut, capped and remained in the patient (mdr #1721279-2022-00044).The patient survived the procedure.This report captures the 11f tight rail device in use when the svc/azygos perforation occurred.The malfunction of this device, in which the blades did not actuate during the procedure, is unrelated to the perforation that occurred.

Brand Name
SPECTRANETICS TIGHTRAIL ROTATING DILATOR SHEATH
Common Device Name
DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Manufacturer (Section D)
THE SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
Manufacturer (Section G)
SPECTRANETICS
9965 federal drive
colorado springs CO 80921
Manufacturer Contact
barbara creel
9965 federal drive
colorado springs, CO 80921
MDR Report Key13690936
Report Number1721279-2022-00045
Device Sequence Number20111457
Product Code DRE
UDI-Device Identifier00813132021641
UDI-Public(01)00813132021641(17)231202(10)FRK21M01A
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K150360
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/10/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/02/2023
Device Model Number545-511
Device Catalogue Number545-511
Device Lot NumberFRK21M01A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/10/2022
Initial Report FDA Received Date03/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/01/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MEDTRONIC 5076 RV PACING LEAD; MEDTRONIC 5568 RA PACING LEAD; SPECTRANETICS 14F GLIDELIGHT LASER SHEATH; SPECTRANETICS CVX-300 EXCIMER LASER SYSTEM; SPECTRANETICS LEAD LOCKING DEVICES
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age88 YR
Patient SexFemale
Patient Weight101 KG
Patient EthnicityNon Hispanic
Patient RaceWhite